Louisiana, 2008

Damaging Winds in Louisiana, August 1, 2008

August 1, 2008 · NWS SHV · 8 events in 4 counties and zones

Showers and thunderstorms developed across portions of north central Louisiana during the afternoon and evening of August 1st. The activity developed due to a disturbance aloft which helped trigger the storms along with previously existing outflow boundaries in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed across portions of north central Louisiana during the afternoon and evening of August 1st. The activity developed due to a disturbance aloft which helped trigger the storms along with previously existing outflow boundaries in place across the region. The ambient temperature approached triple digits just prior to storm development which led to vigorous updrafts and strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 2:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT FRI AUG 1 2008

.DISCUSSION...
RADAR IMAGERY ACROSS THE FOUR STATE REGION INDICATES SHOWER AND
THUNDERSTORM ACTIVITY CONFINED MAINLY TO NORTH CENTRAL LOUISIANA
THIS AFTERNOON...WITH A FEW SHOWERS TRYING TO DEVELOP IN THE MORE
STABLE ATMOSPHERE ACROSS NORTHEAST TEXAS. AS IS TYPICAL DURING THE
SUMMER...THIS ACTIVITY WILL FADE QUICKLY BY SUNSET.

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION THIS EVENING
FROM THE NORTHWEST. THIS STABILIZING AIRMASS WILL HELP REDUCE CLOUD
COVER ACROSS THE AREA WHICH...IN TURN...WILL HELP AFTERNOON
TEMPERATURES TO CLIMB INTO THE LOW TO MID 100S EACH DAY THROUGH
MONDAY. THESE TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL PUSH
HEAT INDEX VALUES TO HEAT ADVISORY CRITERIA...AND AN ADVISORY
WILL BE IN EFFECT FROM NOON ON SATURDAY THROUGH SUNDAY EVENING.

BY TUESDAY...THE UPPER RIDGE OF HIGH PRESSURE IS EXPECTED TO BREAK
DOWN A LITTLE AS IT SLIDES EASTWARD...WHICH WILL HELP AFTERNOON
TEMPERATURES FALL BACK BELOW THE CENTURY MARK. THE INCREASED
SOUTHERLY FLOW WILL ALSO CARRY GULF MOISTURE INTO THE AREA...WHICH
WILL ALLOW FOR AN INCREASED CHANCE OF SPOTTY AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE WORKWEEK...MAINLY TO
THE SOUTH OF INTERSTATE 20.

&&

.AVIATION...
SATELLITE IMAGERY SHOWS EXPECTED CU FIELD DEVELOPING AREA-
WIDE...W/CB/S CONCENTRATED OVER SW AR/NE LA. A FEW DIURNAL CELLS
HAVE CROPPED UP NR KELD/KMLU. EXPECT ALL OF THIS ACTIVITY TO
DIMINISH AROUND SUNSET. WINDS WILL GRADUALLY VEER TO W-NW BY
SUNRISE SATURDAY...W/A HIGHER CU FIELD DEVELOPING BY NOON
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 103  77 104  77 /  10   0   0   0   0
MLU  76 101  75 102  75 /  20   0   0   0   0
DEQ  75 104  74 104  74 /   0   0   0   0   0
TXK  77 104  76 105  76 /   0   0   0   0   0
ELD  76 104  75 105  74 /   0   0   0   0   0
TYR  76 103  76 104  77 /   0   0   0   0   0
GGG  78 103  76 104  76 /   0   0   0   0   0
LFK  77 101  75 102  74 /  10   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM 12 PM SATURDAY TO 8 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM 12 PM SATURDAY TO 8 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY FROM 12 PM SATURDAY TO 8 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...HEAT ADVISORY FROM 12 PM SATURDAY TO 8 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

18/44
Hazardous weather outlook, Aug 1, 10:55 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT FRI AUG 1 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SPOTTY THUNDERSTORM ACTIVITY WILL DEVELOP ACROSS PORTIONS OF
NORTHEAST TEXAS...NORTHWEST LOUISIANA...AND EXTREME SOUTHERN
ARKANSAS THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN. THESE THUNDERSTORMS
WILL QUICKLY FADE AS THE SUN SETS.

ACROSS SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...DRIER AIR
MOVING INTO THE AREA WILL HELP ALLOW TEMPERATURES TO CLIMB TO
AROUND 100 DEGREES...WITH HEAT INDEX VALUES APPROACHING 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON TEMPERATURES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES
EACH DAY FROM SATURDAY THROUGH MONDAY ACROSS NEARLY ALL OF THE
FOUR STATE REGION...WITH HEAT INDEX VALUES RISING ABOVE 105 DEGREES
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

18

In the hours before

Local storm report, Aug 1, 2:14 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 NE MONROE             32.53N 92.06W
08/01/2008  E0.75 INCH       OUACHITA           LA   LAW ENFORCEMENT

&&

17
Special weather statement, Aug 1, 2:31 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT FRI AUG 1 2008

ARZ073-LAZ004>006-013-014-019-021-012130-
CALDWELL-CLAIBORNE-JACKSON-LINCOLN-OUACHITA-UNION-WINN-
331 PM CDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR THE FOLLOWING
COUNTIES AND PARISHES
IN SOUTH CENTRAL ARKANSAS
     UNION

IN NORTHWEST LOUISIANA
     CLAIBORNE

IN NORTH CENTRAL LOUISIANA
     UNION...LINCOLN...OUACHITA...JACKSON...CALDWELL AND WINN

INCLUDING THE FOLLOWING LOCATIONS
     BERNICE...FARMERVILLE AND RUSTON

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST NORTH OF FARMERSVILLE
LOUISIANA...TO JUST NORTH OF CLARKS...MOVING SOUTHWEST AT 8 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3207 9206 3199 9252 3246 9268 3301 9273
      3302 9238
TIME...MOT...LOC 2031Z 037DEG 7KT 3261 9239

03
Special weather statement, Aug 1, 3:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 PM CDT FRI AUG 1 2008

ARZ073-LAZ004>006-012-013-019>022-012230-
BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA
SALLE-LINCOLN-UNION-WINN-
432 PM CDT FRI AUG 1 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION.

IN NORTHWEST LOUISIANA...
     CLAIBORNE AND BIENVILLE.

IN NORTH CENTRAL LOUISIANA...
     UNION...LINCOLN...JACKSON...CALDWELL...WINN...GRANT...
     AND LA SALLE.

INCLUDING THE FOLLOWING LOCATIONS...
     JUNCTION CITY...ARCADIA...GRAMBLING...JONESBORO...OLLA AND
     RUSTON.

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUNCTION CITY TO 6
MILES WEST OF BERNICE TO GRAMBLING TO 16 MILES EAST OF JONESBORO TO 7
MILES NORTH OF OLLA...OR ALONG A LINE EXTENDING FROM JUNCTION CITY TO
14 MILES SOUTH OF JUNCTION CITY TO GRAMBLING TO 16 MILES EAST OF
JONESBORO TO 26 MILES EAST OF WINNFIELD...MOVING SOUTHWEST AT 10 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3304 9265 3289 9269 3256 9267 3224 9238
      3201 9207 3172 9235 3195 9266 3227 9294
      3260 9297 3283 9291 3302 9286
TIME...MOT...LOC 2132Z 039DEG 9KT 3295 9271 3281 9277
          3248 9274 3216 9246 3200 9221

BUTTS

The radar

The Shreveport radar (KSHV), 118 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 1, 3:50 PM CST
Where
Jackson County, 0.9 mi SW of Weston
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -92.610

Several trees were blown down in the community of Weston, Louisiana.

Thunderstorm Wind, Lincoln

When
August 1, 3:50 PM CST
Where
Lincoln County, 0.9 mi SW of Simsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -92.790

Trees were blown down on Best Road.

Thunderstorm Wind, Winn

When
August 1, 3:50 PM CST
Where
Winn County, 0.91 mi NE of Menefee
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -92.560

Trees were blown down along La. 499.

Thunderstorm Wind, Bienville

When
August 1, 3:55 PM CST
Where
Bienville County, 0.69 mi N of Union
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.390, -92.820

Trees were blown down along La. 147.

Thunderstorm Wind, Bienville

When
August 1, 3:55 PM CST
Where
Bienville County, 4.98 mi NNW of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -92.840

Trees were blown down on La. 507.

Thunderstorm Wind, Winn

When
August 1, 3:59 PM CST
Where
Winn County, 2.15 mi NNW of Hudson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.060, -92.590

Several trees were downed across Welcome Home Road in the northern portion of the parish.

Thunderstorm Wind, Jackson

When
August 1, 4:00 PM CST
Where
Jackson County, 1.17 mi W of Hodge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.280, -92.740

Powerlines were downed near the mill.

Thunderstorm Wind, Winn

When
August 1, 4:05 PM CST
Where
Winn County, 1.5 mi NNW of Jordon Hill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -92.540

Trees were downed across La. 472.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131856, 131859, 131861, 131862, 131864, 131868, 131869, 131870.